Wyoming, 2018High Wind in Wyoming, March 30, 2018
March 30, 2018 · NWS CYS · 15 events in 4 counties and zones
High winds developed across the wind prone areas of southeast Wyoming. Frequent gusts of 60 to 70 mph were observed.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds developed across the wind prone areas of southeast Wyoming. Frequent gusts of 60 to 70 mph were observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 30, 10:17 AM MST, 2 hours 13 minutes earlier.
Area forecast discussion, Mar 30, 10:17 AM MST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1117 AM MDT Fri Mar 30 2018
.SHORT TERM...(Today through Sunday)
Issued at 300 AM MDT Fri Mar 30 2018
Strong winds in the southeast WY wind corridor today and
accumulating snow late Saturday-Saturday night are the two primary
forecast challenges of the period. 08z SFC analysis shows well
defined pressure falls along the front range, as the lee-side
pressure trof amplifies. Winds are now just beginning to
strengthen a tad, with gusts of 25-40 mph near Arlington. Low-
level gradients along with H85/H7 wind progs continue to trend
upwards this morning, peaking this afternoon and early evening.
Although a fairly marginal set-up, wind progs of 50-55 knots
combined with afternoon mixing/subsidence should be enough to see
periodic gusts to 60 mph in our typically windy areas. Day-shift
will also need to keep a close eye on the Laramie Valley and
central Carbon County as well, though confidence wasn't high
enough to include at this time. Winds will begin to decrease by
mid-late evening as cold front approaches from the north.
Otherwise, a dry and mild day in store today, with high temps
warming well into the 50s most places, with low/mid 60s below 5000
feet.
Cold front moves south through the eastern plains late tonight,
stalling near the Laramie Range Saturday and Saturday night.
Although light showers will be possible across east-central WY and
the northern Nebraska Panhandle with the initial FROPA, coverage
will be limited and any impact minimal. Saturday morning looks
mostly dry, with just some light snow showers around the region.
This begins to change Saturday afternoon and especially Saturday
night as channeled shortwave energy moves over the top of the
stationary boundary. Snow will develop across portions of
southeast Wyoming Saturday afternoon, before spreading into the
western Nebraska Panhandle Saturday night. Expect the potential of
2-5 inches of snow across some of the eastern Plains during this
time, with likely the main impact to travel occurring when surface
temps are the coolest Saturday night. Although model consistency
has increased over the past 24 hours, any deviation of the track
of this shortwave, which is currently near the Gulf of Alaska,
would affect eventual location of heaviest snow band and resultant
impacts. Although a Winter Weather Advisory is possible with this
event in time, confidence is not high enough to issue yet, with
impacts still over a day and a half out. That said, have continued
to trend snow chances upwards and will begin to message the
potential for 2-5 inches during this period.
Otherwise, Saturday will be the least pleasant day of the period,
with cold-air advection behind FROPA only resulting in highs that
will reach near 30F Lusk-Chadron, which generally 40s elsewhere.
Conditions dry out on Sunday, with high temps returning to the 40s
and 50s.
.LONG TERM...(Sunday night through Thursday)
Issued at 300 AM MDT Fri Mar 30 2018
The majority of the medium range model/ensemble guidance is in good
agreement, portraying a progressive, modestly amplified large scale
pattern next week. Forecast challenges will focus on PoPs, precip
type and winds.
Energetic west-northwest flow aloft will prevail through the long
term, with a couple of embedded shortwaves and surface fronts
providing lift for precipitation Monday and Monday night, and
again Wednesday and Wednesday night.
The weather system early in the week will primarily focus rain and
snow showers over the Snowy/Sierra Madres and north and east of a
line from Rawlins to Torrington to Kimball Monday and Monday night.
Precipitation accumulations will generally be on the light side.
It will be mild Monday with highs in the 50s and 60s for the high
plains. CAG-CPR 700mb gradients of 50-55m and 700mb winds around
45 kt will produce strong and gusty winds west of the Laramie
Range through Monday evening, diminishing with the passage of the
first cold front Monday night.
Drier northwest flow prevails Tuesday, however high temperatures
will be 15-20 degrees colder. The cold front retreats to the east
of the CWA by Wednesday morning, with milder temperatures thanks
to increasing westerly low level flow. Strong and gusty winds will
once again blow along and west of the Laramie Range Wednesday.
Moisture spreads into southern Wyoming mountains Wednesday morning,
with isolated to scattered light rain and snow showers progressing
east along the I-80 corridor into the southern Nebraska Panhandle
through the afternoon and evening as a weaker front and shortwave
move through the CWA. Post-frontal air mass will be modified Pacific,
with mild temperatures forecast for Thursday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday morning)
Issued at 1117 AM MDT Fri Mar 30 2018
VFR prevailing through most of the period. Gusty sfc winds into
this evening mainly from KRWL to KCYS with some gusts over 30kts.
A cold front will move south across the plains later tonight
switching winds to northerly and lowering cigs, possibly to MVFR
around KCDR and KAIA towards 12Z.
&&
.FIRE WEATHER...
Issued at 300 AM MDT Fri Mar 30 2018
A dry, breezy, and mild day in store today. A High Wind Warning has
been posted for the typically windy areas of southeast Wyoming, where
wind gusts will approach 60 mph this afternoon and evening. Temperatures
will warm well into the 50s and low/mid 60s, which will result in
afternoon humidities falling to 20-30 percent. A cold front will move
through tonight, resulting in unsettled conditions, cooler temps, and
higher humidities for Saturday & Saturday night. Although precise
location of heaviest snow band remain uncertain, parts of the district
have the potential of 2-5 inches (5-8 in SE WY mountains) late
Saturday and Saturday night. Drier and warming conditions expected
Sunday-Monday, with the next cold front arriving with unsettled and
cooler conditions Monday night and Tuesday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until midnight MDT tonight for WYZ106-110-116-
117.
NE...None.
&&
SHORT TERM...CAH
LONG TERM...MAJ
AVIATION...RE
FIRE WEATHER...CAHHazardous weather outlook, Mar 30, 3:40 AM MST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
440 AM MDT Fri Mar 30 2018
WYZ101>119-311100-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
440 AM MDT Fri Mar 30 2018
This hazardous weather outlook is for southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Wind gusts to around 60 mph are expected today for wine prone
areas of southeast Wyoming including Arlington, Bordeaux, and the
southern Laramie Range. A High Wind Warning is in effect from 9 AM
today through midnight tonight.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A cold front will bring cooler temperatures on Saturday, with snow
developing Saturday afternoon and Saturday night. Snow
accumulations of 2 to 5 inches will be possible across portions of
the southeast Wyoming plains, with in excess of 6 inches possible
in the Snowy and northern Laramie Ranges.
.Spotter information statement...
Spotter activation will not be needed today or tonight.
NEZ002-003-019>021-054-055-095-096-311100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
440 AM MDT Fri Mar 30 2018
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A cold front will bring cooler temperatures on Saturday, with snow
developing Saturday night. Snow accumulations of 2 to 5 inches
across portions of the western Nebraska Panhandle.
.Spotter information statement...
Spotter activation will not be needed today or tonight.
In the hours before
Local storm report, Mar 30, 8:55 AM MST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
955 AM MDT FRI MAR 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.08W
03/30/2018 M57 MPH CARBON WY DEPT OF HIGHWAYS
THIS IS WYDOT SITE COOOPER COVE.
0925 AM NON-TSTM WND GST 15 NNE CENTENNIAL 41.50N 106.00W
03/30/2018 M57 MPH ALBANY WY DEPT OF HIGHWAYS
THIS IS WYDOT SITE STROUSS HILL.
&&
DDEALLocal storm report, Mar 30, 9:35 AM MST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1035 AM MDT FRI MAR 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.08W
03/30/2018 M58.00 MPH CARBON WY DEPT OF HIGHWAYS
THIS IS WYDOT SITE COOPER COVE. SUSTAINED WIND 39 MPH.
&&
DDEALLocal storm report, Mar 30, 9:44 AM MST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1044 AM MDT FRI MAR 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
03/30/2018 M60 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED WIND 48 MPH.
&&
DDEALLocal storm report, Mar 30, 10:17 AM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1117 AM MDT FRI MAR 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HIGH SUST WINDS ARLINGTON 41.59N 106.21W
03/30/2018 M40 MPH CARBON WY DEPT OF HIGHWAYS
1100 AM HIGH SUST WINDS 7 ESE ARLINGTON 41.55N 106.08W
03/30/2018 M41 MPH CARBON WY DEPT OF HIGHWAYS
1100 AM NON-TSTM WND GST 15 NNE CENTENNIAL 41.50N 106.00W
03/30/2018 M58 MPH ALBANY WY DEPT OF HIGHWAYS
THIS IS WYDOT SITE STROUSS HILL.
&&
DDEALLocal storm report, Mar 30, 10:51 AM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1151 AM MDT FRI MAR 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
03/30/2018 M57 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED WIND 45 MPH.
1144 AM NON-TSTM WND GST 11 SSE GARRETT 41.96N 105.52W
03/30/2018 E60 MPH ALBANY WY MESONET
THIS IS RAWS SITE DODGE CREEK.
&&
DDEALLocal storm report, Mar 30, 12:23 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
123 PM MDT FRI MAR 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HIGH SUST WINDS 7 NW ELK MOUNTAIN 41.76N 106.51W
03/30/2018 M42 MPH CARBON WY DEPT OF HIGHWAYS
THIS IS WYDOT SITE HALLECKN RIDGE.
1235 PM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.08W
03/30/2018 M59 MPH CARBON WY DEPT OF HIGHWAYS
THIS IS WYDOT SITE COOPER COVE. SUSTAINED WIND 44 MPH.
1253 PM HIGH SUST WINDS RAWLINS 41.78N 107.23W
03/30/2018 M40 MPH CARBON WY ASOS
1244 PM NON-TSTM WND GST 11 SSE GARRETT 41.96N 105.52W
03/30/2018 E58 MPH ALBANY WY MESONET
THIS IS SITE DODGE CREEK RAWS.
0100 PM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
03/30/2018 M60 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED WIND 44 MPH.
0105 PM HIGH SUST WINDS 11 SSW HANNA 41.72N 106.64W
03/30/2018 M45 MPH CARBON WY DEPT OF HIGHWAYS
THIS IS WYDOT SITE DANA RIDGE.
0115 PM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.76N 106.51W
03/30/2018 M60 MPH CARBON WY DEPT OF HIGHWAYS
THIS IS WYDOT SITE HALLECK RIDGE. SUSTAINED WIND 50 MPH.
&&
DDEALHigh Wind, North Snowy Range Foothills
- When
- March 30, 12:30 PM MST to 3:45 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 66 mph at 30/1425 MST.
High Wind, North Snowy Range Foothills
- When
- March 30, 12:30 PM MST to 1:45 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Dana Ridge measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- March 30, 12:30 PM MST to 3:10 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 30/1400 MST.
High Wind, North Snowy Range Foothills
- When
- March 30, 1:00 PM MST to 4:15 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 69 mph at 30/1400 MST.
High Wind, North Snowy Range Foothills
- When
- March 30, 1:00 PM MST to 2:15 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Interstate 80 mile post 249 measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- March 30, 1:50 PM MST to 4:50 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 30/1425 MST.
High Wind, North Snowy Range Foothills
- When
- March 30, 2:25 PM MST to 4:25 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Strouss Hill measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 30/1440 MST.
High Wind, North Snowy Range Foothills
- When
- March 30, 2:35 PM MST to 3:35 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington East measured sustained winds of 40 mph or higher.
High Wind, Central Laramie Range and Southwest Platte County
- When
- March 30, 2:50 PM MST to 4:50 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 30/1505 MST.
High Wind, South Laramie Range
- When
- March 30, 7:55 PM MST to 11:35 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range
- When
- March 30, 8:05 PM MST to 10:35 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Remount Road measured sustained winds of 40 mph or higher, with a peak gust of 64 mph at 30/2035 MST.
High Wind, South Laramie Range
- When
- March 30, 8:15 PM MST to 10:15 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Buford measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 30/2015 MST.
High Wind, South Laramie Range
- When
- March 30, 8:15 PM MST to 9:45 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Lone Tree measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range Foothills
- When
- March 30, 8:45 PM MST to 11:00 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Otto Road measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 30/2055 MST.
High Wind, South Laramie Range Foothills
- When
- March 30, 9:15 PM MST to 10:45 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Interstate 80 mile post 353 measured sustained winds of 40 mph or higher.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 30, 201816 events
- Winter Storm and Winter Weather in Michigan, March 30 to 31, 201813 events
- Winter Storm in Minnesota, March 30 to 31, 201812 events
- Winter Storm in Minnesota, March 30 to 31, 201812 events
- Heavy Snow in Wisconsin, March 30 to 31, 201811 events
- Winter Storm in North Dakota, March 30 to 31, 201810 events
- Heavy Snow in Wisconsin, March 30 to 31, 20188 events
- High Wind in Montana, March 30, 201853 kt wind · 6 events
- Winter Storm in Wisconsin, March 30 to 31, 20186 events
- Winter Storm in Montana, March 30, 20184 events
- Heavy Snow in Minnesota, March 30 to 31, 20184 events
- Heavy Snow in North Dakota, March 30 to 31, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761088, 761089, 761090, 761086, 761091, 761093, 761092, 761084, 761082, 761094, 761098, 761095, 761097, 761100, 761099.